Iowa, 2018Flood in Iowa, March 3 to 5, 2018
March 3 to 5, 2018 · NWS DMX · 1 event in 1 county or zone
The Des Moines River at Fort Dodge briefly went into minor flood in early March from some snowmelt.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Des Moines River at Fort Dodge briefly went into minor flood in early March from some snowmelt.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 3, 6:06 PM CST, 3 hours 14 minutes earlier.
Area forecast discussion, Mar 3, 6:06 PM CST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
606 PM CST Sat Mar 3 2018
...Updated for 00z Aviation Discussion...
.SHORT TERM.../Tonight through Sunday/
Issued at 315 PM CST Sat Mar 3 2018
Strong warm advection underway with stiff southeast winds over the
state this afternoon. Have seen a few sites reach wind criteria for
sustained winds and likely to see a few more before daytime heating
subsides enough for winds to slacken just a bit. Airmass is
relatively dry with little in the way of cloudiness this afternoon.
However, moisture axis to the west and south will begin to edge into
the state overnight with clouds developing in the north and west.
Some sprinkles may also occur in the far north overnight where the
moist layer deepens albeit still only 3-5kft deep. Farther east,
drier east-southeast flow will limit eastward extent of cloudiness
with clear skies near the eastern CWA border. Will continue to
monitor extent of clouds as overnight lows will be affected by
where the clouds end up toward daybreak.
The strong moisture transport and axis of low level flow will remain
in eastern Nebraska in western Iowa on Sunday as the system moves
into the Plains. Forcing is also somewhat limited during the day
and doesn't really increase until after the period on Sunday,
therefore the precipitation threat looks rather minimal during the
day. In fact, soundings across the eastern half of the forecast
area are much to dry to support pcpn and half cut back on pops quite
aggressively through much of Sunday. Winds will remain strong
through the day once again on the cusp of sustained advisory
criteria. Temperatures are likely to be a few degrees cooler than
today, especially in the west where cloudiness will be thicker.
.LONG TERM.../Sunday night through Saturday/
Issued at 315 PM CST Sat Mar 3 2018
Sunday night...Theta-e advection shifts over eastern Iowa mid to
late evening as broad mid level forcing increases. Mid and upper
levels of the atmosphere saturate while lower levels take until
after midnight to do so. Instability also increases across
southwest into west central Iowa during this period. We should
see a period of drizzle develop then go to showers with an
isolated thunderstorm or two possible. As an inverted trough
shifts across the state overnight, the instability will wain or
shift east so during the overnight, we should lose the thunder
threat and just have showers.
Precip should be ongoing Monday morning but as the low pivots down
much of the CWA will get dry slotted and we will see precip end as
a cold front passes through the state. Then Monday night into
Tuesday the upper low pivots down bringing in deeper cold air and
snow to the area. Overall, accumulations at this point still look
light with locations from Mason city to Audubon seeing around an
inch with locations from Waterloo to Des Moines seeing between a
half an inch to an inch. Northwest Iowa may see 2 to 3 inches but
there are still some questions as to where the heaviest snow might
occur. It may fall to the west and north of Iowa depending on the
track of the low and how fast the changeover occurs.
In addition to the precip, strong northwest winds will work down
on the backside of this system. There will likely be areas of
blowing snow with this system late Monday night into Tuesday
morning.
Precip will gradually end on Tuesday from west to east late
Tuesday afternoon and evening.
Beyond Tuesday night, it will be dry with moderating temperatures.
A shortwave is expected to slide through the state Thu/Fri but it
will be too dry aloft to create much in the way of precip. The GFS
is the only model holding on to qpf so token PoPs were left in for
Friday afternoon but confidence on slight chance PoPs on Day6 is
very low. A stronger shortwave for late on Day 7 and beyond may
mean precip for late next Saturday and Saturday night but this
potential will better be addressed in the coming days.
&&
.AVIATION.../For the 00Z TAFS through 00Z Sunday evening/
Issued at 607 PM CST Sat Mar 3 2018
VFR conditions are expected to prevail at all terminals through
the TAF period. There will be a period of low level wind shear
this evening at all but KOTM as surface winds from the southeast
subside to around 10 to 15 knots with 2000 foot winds around 45
knots. As moisture is drawn into the state, will see clouds
develop overnight into Sunday morning with ceilings down to FL050
at KFOD and KMCW. Winds from the southeast will turn gusty once
again Sunday.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Cogil
LONG TERM...FAB
AVIATION...Ansorge
Hazardous weather outlook, Mar 3, 3:49 PM CST, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
349 PM CST Sat Mar 3 2018
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-042200-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
349 PM CST Sat Mar 3 2018
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Isolated non severe thunderstorms are possible over southern Iowa
late Sunday night into Monday. Across northern to west central
Iowa, light to locally moderate snow is anticipated late Monday
evening into Tuesday. In addition to the falling snow, a strong
northwest wind may cause blowing snow and lead to difficult
travel at times. A wintry mix is possible over central to southern
Iowa Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
FAB
Flood, Webster
- When
- March 3, 9:20 PM CST to March 5, 2:19 PM CST
- Where
- Webster County, 2.04 mi W of Roberts to 5.02 mi NNE of Dayton
- Cause
- Ice Jam
- Property damage
- $100,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.420, -94.210
The Des Moines River at Fort Dodge crested at 14.61 ft on 5 March 2018 at 0645 UTC.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Montana, March 3 to 6, 201818 events
- Coastal Flood in Connecticut, March 3 to 4, 20182 events
- High Wind in Colorado, March 3 to 4, 201870 kt wind · 2 events
- Strong Wind in New Jersey, March 3, 2018$10,000 · 1 event
- Tornado in California, March 3, 2018EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746820.